The women that this phenomenon usually affects are those with a degree of oestrogen dominance, which may have manifested as PMS, bloating, breast tenderness or cysts, lethargy, a tendency to gain weight, headaches/migraines, infertility, polycystic ovaries, insomnia, depression and altered mood – symptoms of excess oestrogen in relation to progesterone.
In these cases the progesterone has been prescribed to ‘oppose’ the excess oestrogen. In a balanced system the two hormones work together to regulate a woman’s menstrual cycle and fertility, and to encourage the normal growth of the foetus in the womb after fertilisation.
There are no direct side effects from progesterone in standard doses, and theoretically its use should rectify the imbalance and resolve many of the symptoms. And so it usually does.
How to deal with this
During this transition stage it is easy for a woman to become discouraged and even discontinue the cream or even increase the dose which will not help in this instance.
However this response in related to both the level of oestrogen dominance and the womens own sensitivity, but is normally temporary. It may occur when the bioidentical progesterone begins waking up and making the estrogen receptor sites more sensitive.
If experienced, reduce dosage to a tiny dot then build up gradually in the following weeks or until the symptoms subside, you may then resume normal application.
It is vital to continue with the progesterone and return to a normal dose as the ‘flare up’ resolves. The temptation often is to increase the dose of progesterone, which may work for a while, but usually only creates more resistance. The answer is to use at a very reduced dose, gradually increasing until you feel in balance, and stopping at the lowest dose that is effective for you.
Lastly supplements such as DIM, indole-3-carbinyl, milk thistle and also cruciferous vegetables, such as broccoli and cauliflower, may improve the metabolism of estrogen in the liver.
This speeds up the process, as does the use of high quality probiotics, which discourage the reabsorption of estrogen by the gut.
If you would like more information on Dr Coope, please visit the link below:
Dr Tony Coope